Drug to Prevent Lesbianism Controversial
Some researchers are exploring the use of the drug dexamethasone in pregnant women to help prevent development of ambiguous genitalia in girls who have congenital adrenal hyperplasia (CAH). Yet controversy has risen over the research being conducted by a Mount Sinai School of Medicine pediatric endocrinologist, who some say is using the drug to prevent lesbianism or bisexuality.
According to an article in The Stranger, Dr. Maria New, of Mount Sinai School of Medicine and Florida International University, and her collaborator psychologist Heino F.L. Meyer-Bahlburg, of Columbia University, have been conducting research regarding the impact of prenatal androgens (male hormones) on the development of sexual orientation.
Specifically, they are concerned about women who have an increased level of androgens. CAH is a common inherited form of adrenal insufficiency, and in nearly all cases, it is caused by the lack of the enzyme 21-hydroxylase. According to the National Adrenal Diseases Foundation, lack of this enzyme (or low function) results in inadequate amounts of two vital adrenal hormones, cortisol and aldosterone. This imbalance then prompts excessive production of male steroid hormones (androgens).
New and Meyer-Bahlburg’s research have led them to suggest that prenatal androgenization may have an influence on the development of sexual orientation. “That this may apply also to sexual orientation in at least a subgroup of women is suggested by the fact that earlier research has repeatedly shown that about one-third of homosexual women have (modestly) increased levels of androgens.”
In an article by Meyer-Bahlburg, it states that “CAH women as a group have a lower interest than controls in getting married and performing the traditional child-care/housewife role.” It also points out that these females also have “unusually low interest in engaging in maternal play with baby dolls,” and that they don’t daydream about pregnancy and being mothers. Meyer-Bahlburg goes on to suggest that giving dexamethasone to pregnant women might make these girls’ behavior closer to heterosexual norms.
Dexamethasone is a corticosteroid, a steroid hormone that is produced by the adrenal gland. It is prescribed primarily to treat allergies, inflammation, and certain types of cancer.
In another recent article, this one by New and her colleague Saroj Nimkarn of Weill Cornell Medical College, the fellow pediatric endocrinologists label a female’s low interest in babies and men as “abnormal” and potentially preventable if dexamethasone is given prenatally: “We anticipate that prenatal dexamethasone therapy will reduce the well-documented behavioral masculinization….”
All of these comments have caught the attention of a prominent bioethicist. In Psychology Today, Alice Dreger, professor of Medical Humanities and Bioethics at Northwestern University Feinberg School of Medicine explained that dexamethasone “is not a benign drug for pregnant women, nor for the children exposed in utero.” She called studies of the prenatal use of the drug “worrisome,” and the fact that the number of women and children lacking in follow-up studies of the drug to be “more worrisome still.”
Dreger is so worried about the use of dexamethasone in pregnant women that she organized members of the Bioethics community to help make sure all women who were offered the drug for CAH knew the truth about its “experimental and risky nature.” Dreger calls Dr. New a “rogue pediatrician” who has not stopped “experimenting on these women and children without ethics oversight,” and concludes that this is “why she’s really dangerous.”
The drug dexamethasone has many legitimate, ethical uses. However, the appearance that several physicians are exploring the use of the drug to essentially prevent lesbianism, as critics point out, is not ethical. Clearly this is a controversial issue, and one readers can explore further at Dreger’s article on Psychology Today and The Stranger.
National Adrenal Diseases Foundation
Psychology Today, June 29, 2010
The Stranger, June 30, 2010